Alert archive / Kansas / Red Flag Warnings in 2022

Red Flag Warning 40, NWS Dodge City, KS

October 22, 202227 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Oct 22, 2022, 11:30 AM CDT for 27 counties in Kansas. It took effect at Oct 23, 2022, 10:00 AM CDT. It was in force for 11 hr. 24 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 22, 2022, 11:30 AM CDT (16:30 UTC)
In effect from
Oct 23, 2022, 10:00 AM CDT
Expired
Oct 23, 2022, 9:00 PM CDT
In force
11 hr
Issued by
NWS Dodge City, KS
All 27 counties

Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 16:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 23, 11:23 AM CDTNON-TSTM WND GST 609 Nw Wilburton, KSMESONET STATION CGLK1 CIMARRON.
Oct 23, 11:51 AM CDTNON-TSTM WND GST 623 Ene Dodge City, KSASOS STATION KDDC DODGE CITY REGIONAL AIRPORT.
Oct 23, 12:22 PM CDTNON-TSTM WND GST 5910 Nw Moscow, KS
Oct 23, 12:23 PM CDTNON-TSTM WND GST 649 Nw Wilburton, KSMESONET STATION CGLK1 CIMARRON.
Oct 23, 12:53 PM CDTNON-TSTM WND GST 643 Nw Pierceville, KSASOS STATION KGCK GARDEN CITY.
Oct 23, 12:54 PM CDTNON-TSTM WND GST 663 Ene Dodge City, KSASOS STATION KDDC DODGE CITY REGIONAL AIRPORT.
Oct 23, 1:15 PM CDTNON-TSTM WND GST 632 Nnw Ulysses, KSAWOS STATION KULS ULYSSES.
Oct 23, 1:16 PM CDTNON-TSTM WND GST 5911 Sse Satanta, KS
Oct 23, 1:20 PM CDTNON-TSTM WND GST 628 Wnw Wilburton, KSMESONET STATION K5EHT K-27 @ CIMARRON R. ELKHART.
Oct 23, 1:23 PM CDTNON-TSTM WND GST 679 Nw Wilburton, KSMESONET STATION CGLK1 CIMARRON.
Oct 23, 1:27 PM CDTNON-TSTM WND GST 582 Wsw Liberal, KSAWOS STATION KLBL LIBERAL.
Oct 23, 1:29 PM CDTNON-TSTM WND GST 601 Sw Richfield, KS
Oct 23, 1:42 PM CDTNON-TSTM WND GST 621 W Toulon, KSAWOS STATION KHYS HAYS REGIONAL AIRPORT AWOS SITE.
Oct 23, 2:03 PM CDTWILDFIRE3 Ese Garden City, KS
Oct 23, 2:50 PM CDTNON-TSTM WND GST 651 Ene Garden City, KSMESONET STATION KS010 US-50 @ K-156 BRIDGE GARDEN CITY.
Oct 23, 2:50 PM CDTWILDFIRE4 Nw Mccracken, KS
Oct 23, 2:59 PM CDTNON-TSTM WND GST 683 Nw Pierceville, KSASOS STATION KGCK GARDEN CITY.
Oct 23, 2:59 PM CDTNON-TSTM WND GST 693 Ene Dodge City, KSASOS STATION KDDC DODGE CITY REGIONAL AIRPORT.
Oct 23, 3:08 PM CDTWILDFIRE2 Ene Alexander, KS
Oct 23, 3:09 PM CDTNON-TSTM WND GST 581 W Toulon, KSAWOS STATION KHYS HAYS REGIONAL AIRPORT AWOS SITE.
Oct 23, 3:10 PM CDTWILDFIRE1 Ese Nekoma, KS
Oct 23, 3:29 PM CDTNON-TSTM WND GST 585 Wnw Elkhart, KSMESONET STATION CW8810 ELKHART.
Oct 23, 3:53 PM CDTWILDFIRE3 Ssw Wakeeney, KS
Oct 23, 4:15 PM CDTNON-TSTM WND GST 611 Ese Scott State Lake, KSMESONET STATION K5SCT 1 ESE SCOTT STATE LAKE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 4.5 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3962 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

265 
WWUS83 KDDC 221630
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
1130 AM CDT Sat Oct 22 2022

KSZ030-031-043>046-061>066-074>080-084>089-231200-
/O.UPG.KDDC.FW.A.0029.221023T1500Z-221024T0100Z/
/O.NEW.KDDC.FW.W.0040.221023T1500Z-221024T0200Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Morton-Stevens-Seward-Meade-Clark-Comanche-
1130 AM CDT Sat Oct 22 2022 /1030 AM MDT Sat Oct 22 2022/

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM CDT SUNDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 030, 031,
043, 044, 045, 046, 061, 062, 063, 064, 065, 066, 074, 075, 076,
077, 078, 079, 080, 084, 085, 086, 087, 088, AND 089...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 10 AM to 9 PM CDT Sunday. The Fire Weather Watch is no
longer in effect.

* AFFECTED AREA...In Kansas, Fire Weather Zone 030 Trego, Fire 
  Weather Zone 031 Ellis, Fire Weather Zone 043 Scott, Fire 
  Weather Zone 044 Lane, Fire Weather Zone 045 Ness, Fire 
  Weather Zone 046 Rush, Fire Weather Zone 061 Hamilton, Fire 
  Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire 
  Weather Zone 064 Hodgeman, Fire Weather Zone 065 Pawnee, Fire 
  Weather Zone 066 Stafford, Fire Weather Zone 074 Stanton, Fire 
  Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire 
  Weather Zone 077 Gray, Fire Weather Zone 078 Ford, Fire 
  Weather Zone 079 Edwards, Fire Weather Zone 080 Kiowa, Fire 
  Weather Zone 084 Morton, Fire Weather Zone 085 Stevens, Fire 
  Weather Zone 086 Seward, Fire Weather Zone 087 Meade, Fire 
  Weather Zone 088 Clark and Fire Weather Zone 089 Comanche.

* WINDS...Southwest 30 to 40 mph with gusts up to 60 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* HIGHEST THREAT...is located for areas along and west of 
  highway 283. These areas will have the strongest winds and 
  lowest humidity values during the afternoon.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ081-090-231200-
/O.NEW.KDDC.FW.W.0040.221023T1500Z-221024T0200Z/
Pratt-Barber-
1130 AM CDT Sat Oct 22 2022

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM CDT SUNDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 081 AND
090...

The National Weather Service in Dodge City has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 10 AM to 9 PM CDT Sunday.

* AFFECTED AREA...In Kansas, Fire Weather Zone 081 Pratt and 
  Fire Weather Zone 090 Barber.

* WINDS...South to southwest 25 to 35 mph with gusts up to 50 
  mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
2 follow-up statements
037 
WWUS83 KDDC 230405
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
1105 PM CDT Sat Oct 22 2022

KSZ030-031-043>046-061>066-074>081-084>090-240200-
/O.CON.KDDC.FW.W.0040.221023T1500Z-221024T0200Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
1105 PM CDT Sat Oct 22 2022 /1005 PM MDT Sat Oct 22 2022/

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 9 PM CDT
SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
030, 031, 043, 044, 045, 046, 061, 062, 063, 064, 065, 066, 074,
075, 076, 077, 078, 079, 080, 081, 084, 085, 086, 087, 088, 089,
AND 090...

* AFFECTED AREA...In Kansas, Fire Weather Zone 030 Trego, Fire 
  Weather Zone 031 Ellis, Fire Weather Zone 043 Scott, Fire 
  Weather Zone 044 Lane, Fire Weather Zone 045 Ness, Fire 
  Weather Zone 046 Rush, Fire Weather Zone 061 Hamilton, Fire 
  Weather Zone 062 Kearny, Fire Weather Zone 063 Finney, Fire 
  Weather Zone 064 Hodgeman, Fire Weather Zone 065 Pawnee, Fire 
  Weather Zone 066 Stafford, Fire Weather Zone 074 Stanton, Fire 
  Weather Zone 075 Grant, Fire Weather Zone 076 Haskell, Fire 
  Weather Zone 077 Gray, Fire Weather Zone 078 Ford, Fire 
  Weather Zone 079 Edwards, Fire Weather Zone 080 Kiowa, Fire 
  Weather Zone 081 Pratt, Fire Weather Zone 084 Morton, Fire 
  Weather Zone 085 Stevens, Fire Weather Zone 086 Seward, Fire 
  Weather Zone 087 Meade, Fire Weather Zone 088 Clark, Fire 
  Weather Zone 089 Comanche and Fire Weather Zone 090 Barber.

* WINDS...Southwest 30 to 40 mph with gusts up to 60 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* HIGHEST THREAT...is located for areas along and west of 
  highway 283. These areas will have the strongest winds and 
  lowest humidity values during the afternoon.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
647 
WWUS83 KDDC 240148
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
848 PM CDT Sun Oct 23 2022


KSZ030-031-043>046-061>066-074>081-084>090-240300-
/O.EXP.KDDC.FW.W.0040.000000T0000Z-221024T0200Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
848 PM CDT Sun Oct 23 2022 /748 PM MDT Sun Oct 23 2022/

...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 030, 031, 043,
044, 045, 046, 061, 062, 063, 064, 065, 066, 074, 075, 076, 077,
078, 079, 080, 081, 084, 085, 086, 087, 088, 089, AND 090...



$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Oct 22, 11:00 AM CDT, 30 minutes earlier.

Area forecast discussion, Oct 22, 11:00 AM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1100 AM CDT Sat Oct 22 2022

...updated aviation...

.SHORT TERM...(Today and tonight)
Issued at 401 AM CDT Sat Oct 22 2022

The overnight water vapor loop and RAP analysis were showing the
advertised storm system digging southeast across the Pacific
Northwest region. Mid and upper tropospheric winds will continue to
increase across the Rockies, allowing the surface leeside trough to
further deepen through tonight and especially into Sunday.

Not much has changed in the going forecast for both today and
Sunday. Confidence continues to increase in a High Wind event across
much of west central and southwest Kansas Sunday. Ahead of Sunday's
High Wind day, today will be rather pleasant with fairly light
westerly/southwesterly wind, at least through early afternoon. Wind
speed will pick up to around 15 mph as mixing deepens, particularly
across far southwest Kansas. Widespread afternoon temperatures in
the upper 80s to around 90F will once again occur. As a reminder,
record highs for today for DDC (Dodge City Airport), GCK (Garden
City Airport), and P28 (Medicine Lodge Airport) are 88, 87, and 92F
respectively.

Southwest winds will prevail through the night tonight at 10 to 20
mph, and this will keep the boundary layer mixed enough to prevent
early Sunday morning temperatures from dropping much below 55-60F.
On Sunday, once mixing due to insolation commences, southwest winds
will ramp up quickly...especially across far southwest Kansas
initially. The deterministic GFS typically performs quite well in
High Wind events throughout the depth of the troposphere, and the
GFS is showing 50+ knot winds well into the mixed layer across west
central and southwest Kansas along/west of Highway 283 from late
morning through late afternoon. Because of this, we have gone ahead
with a High Wind Watch for increased confidence in 50-kt (58-mph)
gusts. Gusts in excess of 50 mph will create areas of blowing dust,
and the blowing dust may become fairly widespread (4 miles or less
visibility) during the afternoon. Visibility will likely change
rapidly around agricultural fields, making travel quite challenging.

.LONG TERM...(Sunday through Friday)
Issued at 401 AM CDT Sat Oct 22 2022

Following Sunday's High Wind event, the storm system responsible for
the high winds will split apart with the northern portion impacting
the Northern Plains and the southern portion of the storm developing
into a new upper low well to the south across West Texas into the
Red River valley late Monday into Tuesday. Large scale rain and
thunderstorms within the the leading warm conveyor belt air stream
of the southern storm component will develop across Northwest Texas
into western Oklahoma late Sunday Night, which will advance
northeast across the remainder of Oklahoma into south central and
eastern Kansas through Monday. Highest POPs across the DDC forecast
area will be confined to areas of south central Kansas, south and
east of an Ashland to Saint John line. By Monday Night, the warm
conveyor air stream will be east of south central Kansas, and the
developing "comma head" precipitation shield will develop even
farther south than what we were thinking yesterday, based on the
latest global deterministic and ensemble mean solutions.

Quiet weather will prevail in the wake of the storm system Tuesday
into Wednesday, and the airmass behind the storm will not be all
that cold, such that the coldest morning (Tuesday morning) will only
be in the lower to mid 30s for lows most locations. Tuesday and
Wednesday afternoon highs will be in the mid to upper 60s, perhaps
near 70F. Another upper low will likely develop across the Rockies,
coming in from the northwest on Thursday. The Thursday Night time
frame will be the best chance for rain across our forecast area with
this storm system, but this low will be smaller in scale and moving
fairly quickly to the east-southeast through Friday, so a
significant precipitation event with this storm system is not
expected.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday)
Issued at 1111 AM CDT Sat Oct 22 2022

A quiet aviation period will prevail for the rest of today. Light SW
to NW winds will continue around 10 kt. A strong weather system will
approach the region through the overnight hours. First, LLWS is expected
across the terminals in the morning as a LLJ intensifies. A low pressure
center will continue to deepen Sunday. As a result, very strong S/SW
25-35 kt winds are expected for much of the day with gusts to 50 kts
possible. BLDU will also be possible with a reduction of vis.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  88  59  88  48 /   0   0  10  10
GCK  85  55  84  44 /   0   0   0   0
EHA  85  58  80  45 /   0   0   0   0
LBL  87  58  85  46 /   0   0   0  10
HYS  88  53  90  47 /   0   0  10  10
P28  88  60  88  54 /   0   0  10  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday morning through Sunday evening
for KSZ030-031-043>046-061>066-074>080-084>089.

High Wind Watch from Sunday morning through Sunday evening for
KSZ043>045-061>064-074>078-084>087.

&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Sugden
Hazardous weather outlook, Oct 22, 4:54 AM CDT, 6 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
454 AM CDT Sat Oct 22 2022

KSZ030-031-043>046-061>066-074>081-084>090-231000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
454 AM CDT Sat Oct 22 2022 /354 AM MDT Sat Oct 22 2022/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

High winds are forecast to develop Sunday afternoon ahead of an
intense storm system. Southwest winds of 30 to 40 mph are likely
to occur from late morning through the late afternoon hours. Wind
gusts in the 55 to 60 mph range are also expected, which will
promote the development of blowing dust. Visibility will likely
fall to below a mile in vicinity of some agricultural fields which
have recently been tilled and drilled for winter wheat. Widely
variable visibility in blowing dust will lead to dangerous travel
conditions across open areas. The high winds and low relative
humidity of 15 to 25 percent will lead to dangerous fire weather
conditions as well. Any open flame or spark could lead to an out
of control wildfire in these conditions!

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 2:33 AM CDTHigh Wind WatchDDCFinney, Ford, Grant, Gray, Hamilton, Haskell and 10 more9 hr
Oct 22, 11:34 AM CDTHigh Wind WarningDDCEllis, Finney, Ford, Grant, Gray, Hamilton and 13 more31 hr

Nearby

Red Flag Warnings in Kansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.